Purchase this article with an account.
R. R. Doshi, N. J. S. London, R. A. Wolitz, J. M. Jumper; The HAART Maculopathy Study. Invest. Ophthalmol. Vis. Sci. 2010;51(13):2217.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
We have observed the presence of macular changes including early perifoveal whitening, telangiectasia, intraretinal crystals, and RPE disruption with late retinal atrophy in three patients with HIV on long-term highly active antiretroviral therapy (HAART). Based on the lack of identifiable cause after exhaustive laboratory workup, we believe that the maculopathy could be a toxic effect of HAART, possibly due to ritonavir. We designed this study to identify retinal changes in patients on HAART with varying levels of ritonavir exposure and to compare the prevalence of HAART maculopathy between the groups.
Patients with HIV/AIDS in the Kaiser Permanente Northern California database and on HAART for at least six months were identified. Eligible patients were subdivided into three groups based on ritonavir exposure. The high dose group included patients with at least six months of consecutive ritonavir exposure at greater than 200 mg total daily dose (TDD); the low dose group included patients with exposure at less than 200 mg TDD, and the control group included patients with no ritonavir exposure. Upon consent, patients underwent a thorough general medical history and ocular exam, including fundus photography and OCT of both eyes. At the present time, 16 patients in the high dose group, 7 patients in the low dose group, and 7 patients in the control group have enrolled in the study and completed examination.
All patients were male, with a median age of 54.5 years. Twenty four of the 30 patients were Caucasian; the rest were Asian (n=2), Latino (n=3), and African-American (n=1). Mean duration of HIV infection was 16 years, and mean CD4 cell count was 518 cells/µL. Twenty eight of the 30 patients had an undetectable viral load. No macular abnormalities were identified on examination or imaging studies.
Based on clinical observations of three HIV positive patients with strikingly similar macular changes of unknown cause, we believe that a toxic maculopathy may develop from a HAART medication, possibly ritonavir. It may represent a drug-induced phospholipidosis potentiated by liver disease. Given the absence of findings in our initial 30 patients and the number of patients receiving HAART containing ritonavir, the maculopathy is clearly rare. We plan to conduct a future study that will limit the screening population to those patients on HAART with liver toxicity, with the hypothesis that the prevalence of maculopathy will be easier to gauge in a high-risk population.
This PDF is available to Subscribers Only